Tennessee, 2018Hail and Damaging Winds in Tennessee, June 11, 2018
June 11, 2018 · NWS OHX · 8 events in 4 counties and zones
Scattered strong to severe thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on June 11. Several reports of large hail and wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on June 11. Several reports of large hail and wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 11, 2:35 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 2:35 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 PM CDT Mon Jun 11 2018
.DISCUSSION...
Latest radar imagery this afternoon shows scattered showers and
thunderstorms continue over the eastern half of the area,
although the bulk of the showers and storms are in the LMK, MRX,
HUN, and FFC forecast areas. This activity is expected to continue
mainly east of I-65 into early evening before diminishing with
loss of daytime heating. Over our western counties, water vapor
imagery shows considerable dry air and subsidence aloft, and this
has kept any showers and thunderstorms from popping up west of
I-65 despite temperatures near 90 and dewpoints in the upper 60s
to around 70. Overnight, models such as the HREF are indicating
some showers and storms may make a run at our northern zones from
Kentucky, but there's currently only a few storms up there so this
scenario is uncertain.
For tomorrow, majority of 12Z guidance indicates higher coverage
of showers and storms than today as a weak shortwave moves over
the region. Although some activity is possible in the morning
hours, most convection is expected in the afternoon to early
evening and should see decent coverage across the entire forecast
area. Forecast soundings are similar to today with MLCAPE around
1500 J/Kg, PWATs around 1.75 inches, lapse rates aloft in the 6-7
C/km range, and weak deep layer shear only around 10 knots. Thus
some strong to marginally severe thunderstorms will again be
possible, with the main threat being damaging winds from wet
microbursts. Wednesday looks fairly similar to Tuesday except for
a fast moving trough sweeping across the Great Lakes, which will
push a weak cold front towards Tennessee from the north. This
boundary may help increase coverage of convection Wednesday
afternoon and evening across our area, but will keep pops in the
chance category for now since front looks to remain north of us.
Forecast soundings for Wednesday are more unstable than Tuesday
with MLCAPE over 2000 J/Kg, steeper lapse rates and more dry air
aloft, and DCAPE over 1000 J/Kg. This along with the nearby front
suggests a higher potential for strong to borderline severe storms
on Wednesday, with again the main threat being damaging
microburst winds. SPC has parts of the area in a marginal risk for
severe weather on both days.
Later this week into the weekend, models continue to indicate
that the persistent upper ridge over the southern Plains will
shift eastward into the Mid-South and be centered just west of
Middle Tennessee, with 500mb heights rising to around 590-591dm.
This pattern will lower our rain chances to just isolated or low
chance each day from Thursday through Sunday, plus bump up our
heat even more with highs a few degrees warmer than what we are
having now. Although some mixing out of low level moisture will
occur each afternoon due to the upper ridge overhead, dewpoints
look to remain quite high in the mid 60s to lower 70s. This
combination of heat and humidity will start pushing our heat index
values up to near the uncomfortable 100 degree mark in some
locations. Both the 12Z GFS and ECMWF are suggesting the H5 ridge
will shift back to the west over the Southern Plains (where it
belongs) around a week from now, so cross your fingers that we
will see at least a slight decrease in the heat next week.
&&
.AVIATION...
18Z TAF DISCUSSION.
Scattered thunderstorms impacting the terminals will be the
greatest concern during this taf period. High resolution models
have been consistent showing CSV as having the best chance for
storms to impact at terminal with BNA and MQY having a lower
chance. Added a tempo -TSRA at CSV and left VCTS at BNA and MQY
due to the highly unstable airmass but removed the VCTS mention
from CKV due to models consistently showing storm coverage further
east. Fog will be possible tonight at CSV especially if the
terminal gets some rainfall. Winds will have a southerly/westerly
component through the taf period. 5-10 kt winds will relax this
evening and then pick back up around 15z on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 70 90 71 91 70 / 20 50 40 50 20
Clarksville 70 89 70 89 68 / 20 50 40 40 20
Crossville 66 83 67 83 66 / 40 50 40 50 30
Columbia 68 89 70 89 69 / 20 50 40 50 30
Lawrenceburg 68 89 69 89 68 / 20 50 40 50 30
Waverly 70 89 70 89 69 / 20 50 40 40 20
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Shamburger
AVIATION........Reagan
Hazardous weather outlook, Jun 11, 4:05 AM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Mon Jun 11 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-121015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Mon Jun 11 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms are expected Tuesday afternoon and
evening. Some of these storms may become strong to severe, with
damaging straight-line winds and large hail the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday afternoon and evening.
In the hours before
Special weather statement, Jun 11, 1:00 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CDT MON JUN 11 2018
TNZ065-066-080-111930-
Cumberland TN-Van Buren TN-White TN-
200 PM CDT MON JUN 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND...
NORTHEASTERN VAN BUREN AND SOUTHEASTERN WHITE COUNTIES UNTIL 230 PM
CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Spencer, Indian Rock Lake and Fall Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3576 8508 3577 8510 3576 8526 3575 8526
3573 8527 3572 8527 3566 8533 3570 8544
3584 8543 3584 8506
TIME...MOT...LOC 1900Z 278DEG 15KT 3575 8535
10Special weather statement, Jun 11, 3:22 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
422 PM CDT MON JUN 11 2018
TNZ075-077-112200-
Coffee TN-Bedford TN-
422 PM CDT MON JUN 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
SOUTHEASTERN BEDFORD COUNTIES UNTIL 500 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tullahoma, or 10 miles east of Shelbyville, moving
southeast at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Normandy, Raus,
Hillsboro, Arnold AFB and Woods Reservoir.
Bonnaroo will also be impacted.
LAT...LON 3532 8598 3531 8600 3534 8603 3536 8615
3534 8620 3535 8623 3534 8626 3536 8625
3537 8628 3538 8625 3539 8628 3540 8626
3541 8625 3541 8629 3537 8634 3548 8641
3563 8617 3533 8590 3529 8591
TIME...MOT...LOC 2122Z 322DEG 6KT 3547 8627
WhiteheadHail, Rutherford
- When
- June 11, 4:45 PM CST
- Where
- Rutherford County, 4 mi SW of Lascassas
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.889, -86.371
A Facebook video showed pea to penny size hail fell near Murfreesboro. Time and location estimated based on radar.
Hail, Pickett
- When
- June 11, 5:26 PM CST
- Where
- Pickett County, 4 mi SSW of Byrdstown
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 36.517, -85.158
Hail, Sumner
- When
- June 11, 6:05 PM CST
- Where
- Sumner County, Bethpage
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.480, -86.320
A Facebook video showed pea to nickel size hail fell near Bethpage.
Thunderstorm Wind, Sumner
- When
- June 11, 6:27 PM CST
- Where
- Sumner County, 0.67 mi SSE of Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.362, -86.364
Trees were blown down on Zeiglers Fort Road and Cairo Road near Bledsoe Creek State Park.
Hail, Sumner
- When
- June 11, 6:33 PM CST
- Where
- Sumner County, 1 mi E of Westmoreland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -86.232
Hail, Sumner
- When
- June 11, 6:39 PM CST
- Where
- Sumner County, 0.92 mi WSW of Cairo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.363, -86.384
Quarter size hail fell on South Wrights Lane near Castalian Springs.
Thunderstorm Wind, Wilson
- When
- June 11, 7:00 PM CST
- Where
- Wilson County, 0.41 mi ESE of La Guardo
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.297, -86.423
A tree was blown down east of Laguardo.
Hail, Wilson
- When
- June 11, 7:00 PM CST
- Where
- Wilson County, 0.39 mi E of La Guardo
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.299, -86.423
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Florida, June 11, 20181 death · 0.75 in hail · 3 events
- Flash Flooding and Flooding in Illinois, June 11 to 12, 2018$65,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 20182 injured · $45,000 · 5 events
- Lightning Strike in North Carolina, June 11, 2018$100,000 · 1 event
- Tornadoes and Flash Flood in Nebraska, June 11, 2018EF0 · 36 events
- Flash Flooding in Indiana, June 11 to 12, 2018$50,000 · 2 events
- Damaging Wind in North Carolina, June 11, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20181.5 in hail · 33 events
- High Wind and Strong Wind in Minnesota, June 11, 2018$33,000 · 56 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, June 11, 20182 injured · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 20182 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2018$19,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768326, 768327, 768330, 768332, 768333, 768335, 768337, 768338.